Volume 12 Supplement 1
Is there an over-prescription of psychotropic drugs to patients with Idiopathic Normal Pressure Hydrocephalus?
© Israelsson et al. 2015
Published: 18 September 2015
Over-prescription of psychotropic drugs among elderly and cognitively impaired individuals is a well-known problem. One common side effect to a majority of these drugs is an increased risk to fall. This may be fatal in a population already susceptible for falling, such as INPH patients. The objective of this study was to describe the prevalence of prescribed antidepressants, antipsychotics, anxiolytics, hypnotics, and sedatives in shunted INPH patients compared with the population.
INPH patients consecutively shunted 2008-2010 in Sweden were scrutinized in one to three years after shunt surgery (in 2011) and patients remaining after inclusion (within 60-85 years and not having dementia, i.e., mini mental state examination≥23) had a standardized visit to their health-care giver and answered a questionnaire. Age- and sex-matched population-based controls underwent the same procedure. The prescription of psychotropic drugs and psychiatric diagnoses were obtained from the registers of the Swedish National board of Health and Welfare, where all diagnoses and prescribed medication are registered for all individuals receiving medical care in Sweden.
The study population consisted of 176 INPH patients and 368 controls. More INPH patients than controls received antidepressants (30% vs 11%, p<0.001). However, there was no difference between INPH patients and controls regarding a verified diagnosis of depression (2% vs 1%, p=0.40). More INPH patients than controls received anxiolytics, hypnotics, and sedatives (34% vs 25%, p=0.027). There was no difference between INPH patients and controls regarding antipsychotics (2% vs 1%).
INPH patients received antidepressants, anxiolytics, hypnotics and sedatives in a higher degree than the general population despite the lack of a definitive psychiatric diagnosis. Considering the possible serious adverse effects of psychotropic drugs in cognitively impaired elderly, it is important to ensure that the prescribed medications are both adequate and safe when releasing an INPH patient from the hospital after shunting.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.